Hail, Dickson
- When
- April 30, 11:28 PM CST
- Where
- Dickson County, 2 mi S of Dickson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.051, -87.380
Spotter reported penny size hail 2 miles south of Dickson.
A line of severe thunderstorms moved across Middle Tennessee during the late evening hours on April 30th, resulting in severe hail being produced.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A line of severe thunderstorms moved across Middle Tennessee during the late evening hours on April 30th, resulting in severe hail being produced.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 30, 2:29 PM CST, 8 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 329 PM CDT THU APR 30 2009 .DISCUSSION... ACTIVE WEATHER PATTERN OVER THE NEXT SEVERAL DAYS WITH THE POSSIBILITY OF SEVERE WEATHER AND FLOODING. THOUGH NOT AS DEVELOPED AS IN PREVIOUS MODEL RUNS...STILL LOOKS LIKE THE LOW LEVEL JET WILL INCREASE TONIGHT...ESPECIALLY AFTER MIDNIGHT...AS AN UPPER LEVEL DISTURBANCE EJECTS OUT OF THE MID MISSISSIPPI VALLEY AND MOVES RAPIDLY ACROSS OUR AREA. DO EXPECT SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY AFTER MIDNIGHT. COLD FRONT DROPS OUT OF THE MIDWEST TO NEAR OUR NORTHWESTERN COUNTIES BY 00Z SAT AND THEN PLODS ONLY SLOWLY SOUTHWARD...AS UPPER FLOW IS BASICALLY PARALLEL TO FRONTAL SURFACE. PROBABLY BE LOOKING AT COPIOUS AMOUNTS OF RAIN ACROSS PARTS OF THE MID STATE THIS WEEKEND...ESPECIALLY ACROSS THE NORTH...WHERE FRONT WILL BE HANGING RELATIVELY STATIONARY IN THAT VICINITY THROUGH SUN. BELIEVE OUR NORTHWESTERN AREAS MAY SEE UP TO AROUND 3 INCHES OF RAIN BY THE END OF THE DAY SUN. ALSO...SPC HAS ALONG AND WEST OF A LINE FROM WAYNESBORO...TO ASHLAND CITY...TO GUTHRIE OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 12Z FRI TO 12Z SAT...WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE DURING THAT TIME PERIOD OF EXPERIENCING SEVERE WEATHER WILL BE DURING THE AFTERNOON TO EARLY EVENING HOURS. SPC ALSO HAS AREAS ALONG AND WEST OF A BYRDSTOWN...TO SPARTA...TO TULLAHOMA...TO COLLINWOOD LINE OUTLOOKED FOR A SLIGHT RISK OF SEVERE WEATHER...WITH ISOLATED DAMAGING WINDS THE MAIN THREAT...FROM 12Z SAT TO 12Z SUN...WITH BEST CHANCE OF EXPERIENCING SEVERE WEATHER DURING THAT TIME PERIOD BEING MORE INTO THE LATE AFTERNOON TO EVENING HOURS. QUASI-STATIONARY FRONT LIFTS BACK TO THE NORTH ON MON AS A WARM FRONT...AS A LOW PRESSURE SYSTEM DEVELOPS IN SOUTHERN MO...WITH A TRAILING COLD FRONT SWD INTO E TX. LOW PRESSURE SYSTEM DRAGS A FRONT THROUGH THE MID STATE ON MON...WITH AN ADDITIONAL INCH OR SO OF RAIN FALLING WITH THIS LINE OF SHOWERS AND THUNDERSTORMS. THUS...BY THE END OF THE RAIN EVENT NEXT TUE...OUR NORTHWESTERN COUNTIES MAY BE LOOKING AT 4+ INCHES OF RAIN (WHICH IS STILL IN CLOSE AGREEMENT WITH LATEST HPC 1-5 DAY OUTLOOK). THUS...LOCALIZED FLOODING COULD EASILY BECOME A PROBLEM....ESPECIALLY OVER NORTHERN PARTS OF THE MID STATE...LATER THIS WEEKEND AND EARLY NEXT WEEK. THUS...HAVE CONTINUED ISSUANCE OF A SPECIAL WEATHER STATEMENT THROUGH 12Z SAT TO HIGHLIGHT THIS POTENTIAL FLOODING SITUATION. AFTER FRONT PASSES TUE...WEATHER PATTEN SHOULD BECOME SOMEWHAT MORE STABLE...WITH MAINLY AFTERNOON AND EVENING SCATTERED SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 63 79 62 77 / 70 30 60 60 CLARKSVILLE 63 78 60 74 / 70 60 60 60 CROSSVILLE 60 74 62 74 / 50 30 60 60 COLUMBIA 63 79 63 81 / 70 30 40 40 LAWRENCEBURG 62 80 63 83 / 70 30 40 40 WAVERLY 63 79 61 77 / 70 30 60 60 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31/JBW
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 636 PM CDT THU APR 30 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-011030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 636 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT STRONG STORMS ARE POSSIBLE LATER TONIGHT OVER WESTERN PORTIONS OF THE MID STATE. THE STORMS WILL BE MOVING EAST INTO OUR AREA FROM WEST TENNESSEE...AND WILL MOST LIKELY ARRIVE AFTER 10 PM. AT THIS TIME...WE EXPECT THE STORMS TO PEAK BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STATIONARY FRONT WILL DEVELOP JUST NORTH OF MIDDLE TENNESSEE FRIDAY AND FRIDAY NIGHT, AND WILL INCREASE THE CHANCE OF THUNDERSTORM ACTIVITY ACROSS MIDDLE TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE, ESPECIALLY IN AREAS TO THE NORTH AND WEST OF THE NASHVILLE METROPOLITAN AREA. ACTIVE WEATHER WILL CONTINUE TO SPREAD ACROSS MIDDLE TENNESSEE ON SATURDAY AND SUNDAY, WITH MOST OF THE MID STATE UNDER A SLIGHT RISK OF SEVERE WEATHER THROUGHOUT THE WEEKEND. A STRONG LOW PRESSURE SYSTEM WILL FINALLY PUSH THE FRONT THROUGH MIDDLE TENNESSEE MONDAY AND MONDAY NIGHT, BRINGING YET ANOTHER ROUND OF ACTIVE WEATHER. GIVEN THE POSSIBILITY OF SIGNIFICANT PRECIPITATION THURSDAY THROUGH MONDAY NIGHT, PERSISTENT HEAVY RAINFALL MAY PRODUCE FLOODING IN PARTS OF THE MID STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FRIDAY THROUGH SUNDAY NIGHT. 17
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 813 PM CDT THU APR 30 2009 TNZ005-006-022>025-056>058-093-094-010315- STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN- LEWIS-WAYNE-LAWRENCE- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...CAMDEN...ERIN... WAVERLY...DICKSON...LINDEN...LOBELVILLE...CENTERVILLE... HOHENWALD...WAYNESBORO...LAWRENCEBURG 813 PM CDT THU APR 30 2009 ...STORMS CONTINUE TO WEAKEN AS THEY MOVE THROUGH WEST TENNESSEE... THUNDERSTORMS THAT HAVE BEEN MOVING THROUGH WESTERN TENNESSEE THIS EVENING HAVE CONTINUED TO WEAKEN AS THEY MOVED INTO A MORE STABLE AIR MASS. THIS ACTIVITY WILL FIND AN EVEN MORE STABLE AIR MASS IN WESTERN MIDDLE TENNESSEE...BUT WIND GUSTS TO 35 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH A FEW STORMS AS THEY CROSS THE TENNESSEE RIVER DURING THE NEXT COUPLE OF HOURS. CAMPERS AND BOATERS ALONG THE TENNESSEE RIVER SHOULD PREPARE FOR THUNDERSTORM ACTIVITY. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 934 PM CDT THU APR 30 2009 TNZ093>095-010300- GILES-LAWRENCE-WAYNE- 934 PM CDT THU APR 30 2009 ...STRONG THUNDERSTORMS QUICKLY FORM IN NORTHEAST MISSISSIPPI AND NORTH ALABAMA... AT 928 PM CDT...NATIONAL WEATHER SERVICE IN NASHVILLE IS MONITORING CLOSELY STORMS IN NORTHEAST MISSISSIPPI AND NORTH ALABAMA. THESE STORMS FORMED QUICKLY AND WILL MOVE NORTHEAST AND INTO SOUTHWEST MIDDLE TENNESSEE NEAR THE ALABAMA BORDER BEFORE 10 PM. THE STORMS HAVE FORMED UNDERNEATH A RATHER STRONG UPPER LEVEL JET THAT EXTENDS OVER NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE AT THIS TIME. ALSO...A MID LEVEL JET IS LAYING SOUTH TO NORTH ALONG THE TENNESSEE RIVER...PLACING THIS SAME AREA IN ITS RIGHT REAR QUADRANT. ITS NOT OUT OF THE QUESTION THAT A STORM OR TWO COULD QUICLY BECOME SEVERE NEAR THE ALABAMA BORDER DURING THE NEXT HOUR...PRODUCING 60 MPH WINDS AND PENNY SIZE HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1006 PM CDT THU APR 30 2009 TNZ005>008-022>028-056>062-075-093>095-010415- STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS- DICKSON-CHEATHAM-DAVIDSON-WILSON-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY... KINGSTON SPRINGS...NASHVILLE...LEBANON...MOUNT JULIET...LINDEN... LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD... COLUMBIA...LEWISBURG...MURFREESBORO...SHELBYVILLE...WAYNESBORO... LAWRENCEBURG...PULASKI 1006 PM CDT THU APR 30 2009 ...STRONG THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE... AT 955 PM CDT...DOPPLER WEATHER RADAR INDICATED A STRONG STORM MOVING NORTHEAST INTO SOUTHERN GILES COUNTY. ANOTHER STORM WAS HEADED NORTHEAST TOWARD WAYNE COUNTY. THESE STORMS ARE BEING MONITORED CLOSELY. THE UPPER LEVEL JET STRUCTURE FOR THE NEXT COUPLE OF HOURS SUPPORTS STRONG THUNDERSTORMS ACROSS SOUTHERN MIDDLE TENNESSEE. AT THIS TIME IT DOES APPEAR LIKELY THAT THE STORMS WILL REMAIN BELOW SEVERE LIMITS. IN ADDITION...A 50 MILE WIDE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING EAST THROUGH WESTERN MIDDLE TENNESSEE. THE LEADING EDGE REACHED FROM JUST WEST OF SPRINGFIELD...TO CENTERVILLE...TO JUST EAST OF WAYNESBORO. THIS ACTIVITY IS IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE THAT WILL MOVE EASTWARD THROUGH MIDDLE TENNESSEE DURING THE LATE EVENING AND OVERNIGHT HOURS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST STATEMENT. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1138 PM CDT THU APR 30 2009 TNZ005>011-022>034-056-057-059-060-062-010645- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-WILLIAMSON- MAURY-RUTHERFORD- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN... WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE... LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO... COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN... LOBELVILLE...CENTERVILLE...FRANKLIN...BRENTWOOD...COLUMBIA... MURFREESBORO 1138 PM CDT THU APR 30 2009 ...THUNDERSTORMS MOVING ACROSS NORTHERN MIDDLE TENNESSEE... SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE NORTH HALF OF MIDDLE TENNESSEE BETWEEN NOW AND 2 AM. A FEW STORMS COULD BECOME BRIEFLY STRONG...WITH WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. BOYD
The Nashville radar (KOHX), 77 km away, was scanning. The volume nearest the first event began at 05:28 UTC.
2 hail. Local standard time, as filed.
Spotter reported penny size hail 2 miles south of Dickson.
Spotter reported nickel size hail near Kingston Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172153, 172156.